Florida, 2014

Hail in Florida, April 5, 2014

April 5, 2014 · NWS MOB · 2 events in 2 counties and zones

Thunderstorms developed across the Florida panhandle and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across the Florida panhandle and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 5, 12:38 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 5, 12:38 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
138 PM CDT SAT APR 5 2014

.AVIATION UPDATE [05.18Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MVFR CIGS
ARE EXPECTED TO PERSIST ACROSS THE LOCAL TERMINALS THROUGH THIS
AFTERNOON IN THE WAKE OF A COLD FRONT THAT REMAINS STALLED OFFSHORE.
RAIN IS EXPECTED TO INCREASE IN COVERAGE ALONG THE COAST LATER THIS
AFTERNOON...WITH CONTINUED POTENTIAL FOR LIGHT RAIN SHOWERS OR
DRIZZLE THROUGHOUT THE NIGHT. CIGS MAY LOWER TO IFR LEVELS LATE
TONIGHT INTO EARLY SUNDAY MORNING...WITH A FEW THUNDERSTORMS POSSIBLE
SUNDAY MORNING...AFTER 06.12Z. /22

&&

.PREV DISCUSSION... /ISSUED 624 AM CDT SAT APR 5 2014/

..HEAVY RAIN AND SEVERE STORMS WILL BE OF POTENTIAL IMPACT ACROSS
THE REGION LATE THIS WEEKEND INTO EARLY MONDAY...

SHORT TERM...(TODAY THROUGH MONDAY)...TODAY THROUGH TONIGHT...
REGIONAL SURFACE OBSERVATIONS SHOW THAT A COLD FRONT HAS PUSHED
OFFSHORE...AND ROUGHLY STRETCHES FROM FAR SOUTHEASTERN LOUISIANA
THROUGH OUR NORTHERN GULF MARINE ZONES AS OF 4 AM CDT. THIS BOUNDARY
HAS SERVED AS FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WELL OFFSHORE EARLY THIS MORNING. THE SCATTERED
CONVECTION THAT DEVELOPED OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA LATE LAST EVENING GRADUALLY DISSIPATED...AND RADAR CURRENTLY
SHOWS NO ECHOES OVER INTERIOR AREAS...BUT THAT IS EXPECTED TO CHANGE
BEGINNING LATER THIS MORNING.

THE FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE OFFSHORE WATERS
TODAY...WITH NORTHEASTERLY SURFACE FLOW AND SLIGHTLY COOLER
TEMPERATURES/LOWER DEWPOINTS FILTERING ACROSS OUR FORECAST AREA
BEHIND THIS FEATURE. HOWEVER...A MOIST ZONAL FLOW PATTERN ALOFT WILL
PERSIST ACROSS MUCH OF THE CENTRAL GULF COAST REGION TO THE NORTH OF
THE BOUNDARY TODAY. AN EMBEDDED SHORTWAVE IMPULSE LIFTING
NORTHEASTWARD TOWARD THE REGION WILL RESULT IN INCREASED DEEP LAYER
MOISTURE AND LIFT ACROSS MUCH OF THE FORECAST AREA TODAY...
ESPECIALLY ACROSS LOCATIONS GENERALLY ALONG AND TO THE SOUTH OF THE
U.S. HIGHWAY 84 CORRIDOR. WE THEREFORE EXPECT INCREASING COVERAGE OF
SHOWERS AND THUNDERSTORMS ACROSS THESE LOCATIONS LATE THIS MORNING
AND THIS AFTERNOON. THE LATEST HIGH RESOLUTION SOLUTIONS CONTINUE TO
SHOW THE BEST COVERAGE NEAR THE COAST TODAY WITHIN THE DEEPEST
MOISTURE AXIS...AND WE WILL TREND POPS HIGHEST ACROSS THIS AREA.
AT LEAST SCATTERED CONVECTION MAY DEVELOP NORTHWARD TOWARD THE
HIGHWAY 84 CORRIDOR THIS AFTERNOON.

SURFACE LOW PRESSURE WILL DEVELOP IN THE VICINITY OF THE FAR WESTERN
GULF/DEEP SOUTH TEXAS VICINITY LATE TONIGHT...WHILE THE ASSOCIATED
BOUNDARY OVER THE NORTHERN GULF BEGINS TO LIFT NORTHWARD AS A WARM
FRONT OVER THE NORTHERN GULF WATERS THROUGH EARLY SUNDAY MORNING.
THE AXIS OF DEEP LAYER MOISTURE ALSO LIFTS NORTHWARD AND BECOMES
ORIENTED ACROSS INTERIOR PORTIONS OF THE FORECAST AREA OVERNIGHT.
SHORT RANGE SOLUTIONS ARE IN AGREEMENT WITH CONVECTION BECOMING
FOCUSED FROM INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST/SOUTH
CENTRAL ALABAMA WITHIN THIS AXIS LATE TONIGHT. WE HAVE TRENDED THE
HIGHEST POPS /NEAR CATEGORICAL COVERAGE/ AND QPF OVER INTERIOR AREAS
TONIGHT. HEAVY RAINS THAT FALL TONIGHT WILL SET THE STAGE FOR
POTENTIAL FLOODING PROBLEMS/RIVER RISES AS ADDITIONAL HEAVY RAINS
MOVE IN LATE SUNDAY INTO EARLY MONDAY. LATER SHIFTS WILL EVALUATE
THE NECESSITY OF A FLASH FLOOD WATCH. /21

SUNDAY...AS THE UPPER SHORTWAVE TROUGH MOVES FROM OVER THE DESERT
SOUTHWEST TO OVER THE SOUTHERN PLAINS...IF FORMS A SURFACE LOW OFF
THE TX COAST AND MOVES IT NE...TO OVER THE SABINE RIVER BY SUNDAY
EVENING. THIS SHIFTS SURFACE WINDS TO SE ACROSS MOST OF THE FA AS THE
BOUNDARY OVER THE GULF ORGANIZES INTO A WARM FRONT AND BEGINS TO
MOVE INLAND OVER THE LA COAST. ISENTROPIC UPGLIDE PRECIP CONTINUES
OVER MAINLY NW-ERN SECTIONS OF THE FA AND POINTS NW. AT THIS
POINT...AM NOT EXPECTING SEVERE WEATHER...THOUGH WATER PROBLEMS MAY
BEGIN TO SHOW THEIR HEAD. QPF AMOUNTS RUN IN THE 1-1.5 INCH RANGE
OVER NW-ERN PORTIONS OF THE FA FOR SUNDAY...AND WITH SOUTHERLY FLOW IN
FULL AFFECT...AMOUNTS FOR THE DAY MOST LIKELY WILL GO UP LOCALLY WITH
TRAINING TSRA THE CAUSE.

SUNDAY NIGHT...AS THE UPPER TROUGH SWINGS EAST ACROSS THE SOUTHERN
PLAINS...THE SURFACE LOW ACCELERATES NNE ACROSS THE MISS RIVER
VALLEY...DEEPENING AS IT GOES. LOW LEVEL FLOW INCREASES...WITH THE
WARM FRONT MOVING NORTH ACROSS THE LOWER MISS RIVER VALLEY...THE
WESTERN PORTIONS OF THE SOUTHEASTERN CONUS AS A POST SYSTEM COLD FRONT
ORGANIZES. EAST OF THE COLD FRONT...MODELS SOUNDING SHOW INSTABILITY
GETTING INTO THE 1000-1500J/KG RANGE AND HELICITIES ABOVE 250
M^2/S^2. SPC HAS PLACED THE ENTIRE FA UNDER A SLIGHT RISK FOR SEVERE
WEATHER. ANY STORMS THAT BECOME STRONG TO SEVERE ARE EXPECTED TO
CONTAIN DAMAGING WINDS AND LARGE HAIL...WITH A POSSIBILITY OF
TORNADOES AS A RESULT.

MONDAY...THE UPPER DYNAMICS MOVING ACROSS THE PLAINS GET A
NORTHEASTWARD PUSH AS THEY PUSH AGAINST AN UPPER RIDGE ALONG THE EAST
COAST. THE SURFACE LOW CONTINUES IS NNE-WARD TREK...AND THE SURFACE
FRONT MOVES ACROSS THE FA. THE AREA CLEARS OF PRECIP FROM THE WEST. A
CHANCE OF WATER AND SEVERE WEATHER EXISTS INTO EARLY MONDAY
MORNING...BUT WITH THE UPPER DYNAMICS MOVING OFF...AND THE SURFACE
LOW'S DEEPENING EASING...THE LOW LEVEL FLOW WEAKENS QUICKLY AND THE
RISK LESSENS QUICKLY.

FOR THE FORECAST...TEMPS ABOVE SEASONAL...WELL ABOVE AT NIGHT ARE
IN THE FORECAST.

LONG TERM...(MONDAY NIGHT ON)...UNSEASONABLY COOL AIR MOVES OVER THE
FA BEHIND THE FRONT. GUIDANCE HAS BEEN CONSISTENTLY ADVERTISING POST-
FRONTAL STRATUS AND SHRA OVER MAINLY NORTHERN SECTIONS OF THE FA
LATE MONDAY NIGHT THROUGH TUESDAY. TEMPS FALLING INTO THE LOWER 40S
OR UPPER 30S IN SOME LOCALITIES ARE LIKELY TUESDAY NIGHT AS WINDS
SETTLE AS SURFACE HIGH PRESSURE MOVE OVER AND EAST OF THE FA THROUGH
MID WEEK.

THE LATTER HALF OF THE WEEK...WITH THE SURFACE HIGH PUSHING TO THE
EAST COAST...SOUTHERLY FLOW RETURNS TO THE FA AND MOISTURE LEVELS
INCREASE INTO THE WEEKEND. TEMPS ALSO MODERATE UPWARD INTO THE
WEEKEND.

MARINE...A COLD FRONT HAS PUSHED OFFSHORE EARLY THIS MORNING AND IS
EXPECTED TO REMAIN STALLED OVER THE NORTHERN GULF MARINE ZONES
THROUGH TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG THIS BOUNDARY TODAY...A FEW OF WHICH COULD BE LOCALLY
STRONG. THE BOUNDARY WILL LIFT NORTHWARD AS A WARM FRONT ON SUNDAY AS
LOW PRESSURE DEVELOPS OVER THE WESTERN GULF AND TRACKS NORTHEAST INTO
THE TENNESSEE VALLEY BY MONDAY MORNING. STRONG TO SEVERE STORMS ARE
POSSIBLE OVER THE COASTAL WATERS SUNDAY NIGHT. STRENGTHENING ONSHORE
FLOW MAY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT LATE SUNDAY
INTO MONDAY. A COLD FRONT WILL PUSH THROUGH THE MARINE AREA MONDAY
NIGHT. HAZARDOUS CONDITIONS FOR SMALL CRAFT APPEAR LIKELY TUESDAY
INTO WEDNESDAY AS STRONG OFFSHORE FLOW AND BUILDING SEAS ARE EXPECTED
IN THE WAKE OF THE FRONTAL PASSAGE. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  55  71  65  77 /  60  70  80  80  50
PENSACOLA   72  59  70  66  76 /  60  60  60  80  60
DESTIN      72  63  70  67  75 /  60  60  50  80  60
EVERGREEN   69  55  70  64  77 /  30  80  80  80  60
WAYNESBORO  70  52  68  64  72 /  20  90  80  80  30
CAMDEN      70  53  68  63  77 /  20  90  80  90  50
CRESTVIEW   74  56  73  64  76 /  60  60  60  80  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 5, 5:52 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
652 AM CDT SAT APR 5 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
652 AM CDT SAT APR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE AREA BEACHES TODAY
AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE
COAST TODAY AND SPREAD INLAND THROUGH TONIGHT. LOCALLY HEAVY RAINFALL
AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE WITH THE
HEAVIER SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH RISK OF RIP CURRENTS APPEARS TO BE INCREASINGLY LIKELY ALONG
THE AREA BEACHES SUNDAY AND SUNDAY NIGHT.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
THE REGION SUNDAY THROUGH MONDAY. HEAVY RAINFALL IS EXPECTED TO
IMPACT MUCH OF THE AREA THROUGH MONDAY MORNING...WITH POTENTIAL FOR
STORM TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES...WITH ISOLATED TOTALS
OVER 6 INCHES POSSIBLE. THIS HEAVY RAIN EVENT WILL BRING AN INCREASED
POTENTIAL FOR FLASH FLOODING ACROSS THE AREA SUNDAY INTO MONDAY...
AND A FLASH FLOOD WATCH MAY BECOME NECESSARY ACROSS PORTIONS OF THE
REGION. HEAVY RAINS MAY ALSO LEAD TO RISES ALONG MANY AREA RIVERS
LATE THIS WEEKEND INTO NEXT WEEK.

IN ADDITION TO THE POTENTIAL FOR HEAVY RAINS AND FLOODING...THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA AND THE NORTHWEST
FLORIDA PANHANDLE SUNDAY AND SUNDAY NIGHT. THE BEST POTENTIAL FOR
SEVERE WEATHER CURRENTLY LOOKS TO BE FROM SUNDAY EVENING INTO EARLY
MONDAY MORNING. DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS
MAY BE REQUESTED LATE SUNDAY THROUGH MONDAY MORNING.

GMZ630>635-650-655-670-675-061200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
652 AM CDT SAT APR 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL NORTHERN GULF
WATERS TODAY AS OFFSHORE WINDS STRENGTHEN IN THE WAKE OF A COLD
FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONSHORE FLOW WILL STRENGTHEN SUNDAY THROUGH EARLY MONDAY AS AN AREA
OF LOW PRESSURE MOVES NORTHEASTWARD TOWARD THE TENNESSEE VALLEY
REGION. THE INCREASING WIND SPEEDS AND BUILDING SEAS WILL LIKELY
RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. A FEW STRONG TO
SEVERE STORMS WILL ALSO BE POSSIBLE SUNDAY NIGHT INTO EARLY MONDAY.
STRONG OFFSHORE FLOW RETURNS LATE MONDAY THROUGH EARLY WEDNESDAY IN
THE WAKE OF A PASSING COLD FRONT...WHICH WILL LIKELY LEAD TO
CONTINUED HAZARDOUS CONDITIONS FOR SMALL CRAFT.

The radar

The Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Escambia

When
April 5, 1:15 PM CST to 1:17 PM CST
Where
Escambia County, Pensacola Regional
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.470, -87.180

Hail, Santa Rosa

When
April 5, 2:01 PM CST to 2:03 PM CST
Where
Santa Rosa County, 8 mi SW of Milton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.548, -87.125

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512173, 512176.